Alert archive / Washington / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at May 27, 2023, 11:28 AM PDT for Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2023, 11:28 AM PDT (18:28 UTC)
- Expired
- May 27, 2023, 2:16 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Okanogan County, WA
The radar
The Seattle radar (KATX), 159 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 6.5 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445
WGUS56 KOTX 271828
FFWOTX
WAC047-272130-
/O.NEW.KOTX.FF.W.0007.230527T1828Z-230527T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
1128 AM PDT Sat May 27 2023
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
The burn scar in...
West Central Okanogan County in north central Washington...
* Until 230 PM PDT.
* At 1128 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the burn scar. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Cedar Creek Burn Scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the burn scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the burn scar.
* Some locations that will experience flash flooding include...
Klipchuck Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4861 12060 4860 12044 4859 12042 4845 12018
4837 12022 4835 12035
FLASH FLOOD...RADAR INDICATED
$$
Butler1 follow-up statement
233
WGUS76 KOTX 272116
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
216 PM PDT Sat May 27 2023
WAC047-272126-
/O.CAN.KOTX.FF.W.0007.000000T0000Z-230527T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
216 PM PDT Sat May 27 2023
...FLASH FLOOD WARNING FOR THE BURN SCAR IS CANCELLED FOR WEST
CENTRAL OKANOGAN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4861 12060 4860 12044 4859 12042 4845 12018
4837 12022 4835 12035
$$
ButlerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 27, 10:46 AM PDT, 42 minutes earlier.
Area forecast discussion, May 27, 10:46 AM PDT, 42 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1046 AM PDT Sat May 27 2023 .SYNOPSIS... Warm temperatures through the weekend and early next week for the Inland Northwest. Isolated to scattered showers and thunderstorms are expected at times through Sunday. Monday looks drier, then shower chances start to expand again Tuesday into Thursday. && .DISCUSSION... Saturday and Sunday: The upper level low is slowly drifting south as seen from water vapor satellite this morning. I can't help but sing the Journey Song "The Wheel In The Sky Keeps On Turning" when I see these very well defined circulations. The mid and upper level flow (500mb and 700mb) out of the east to northeast is advecting in some relatively warmer air aloft today and Sunday. The flow aloft is also quite weak with 5-10 knots today and 10-15 knots Sunday. Moisture/humidity is on the rise, as PWAT increases to 160% of normal. We continue to see some healthy dynamics and lift in place that should drive convection initiation. Forecast soundings showcase the tall skinny CAPE which is an indicator more of heavy rain producing storms rather than severe, given we are seeing the weak shear environment and high moisture through a deep layer. Can't rule out that we'll see thunder today though, as the national blend of models gives most of the Idaho Panhandle a 30-55% chance for thunderstorms (greater chance the farther north) and the northeast WA mountains and Okanogan Highlands a 30-40% chance of thunderstorms. Anything that does develop today will be capable of producing heavy rain and likely ponding of water, localized flooding due to the slow movement. Sunday the thunder threat is much less as the Low exits the region and we begin to see weak, flat ridging building in from the west. The Weather Prediction Center again has eastern WA and the Idaho Panhandle in a marginal risk for excessive rainfall outlook through Sunday morning; alluding to localized flooding and slow moving, heavy rain producing storms. The tricky part of this forecast has been the exact location of showers and storms. While the high resolution guidance is well aware of and advertising isolated to scattered showers and storms, the exact timing and progression differs depending on which model you look at. Most of these showers and storms are not high impact and are more of the persistent showery and localized heavy rain variety. It is very much what I'd describe as typical Spring showers. /Dewey Monday through Friday: In general, models are in solid agreement that the region will remain in an overall progressive pattern through the week. Monday and Tuesday will feature a zonal flow aloft as the persistent upper level low from the past several days slowly meanders southward and another one begins to slowly slip down from the Gulf of Alaska. This will keep most of the region dry as temperatures creep into 80 degree territory. The best chances for showers and weak thunderstorms will be across far southeast Washington and the Camas Prairie on Monday and Tuesday. An upper level trough and cold front begins to move into the region Tuesday into Wednesday, which looks to bring a period of breezy to gusty southwest winds and precipitation to the Idaho Panhandle. High temperatures will cool back into the 70s for the rest of the work week. Increasing south to southwest flow from this trough and a low churning in the Gulf of Alaska combined with an upper level ridge building east of the Continental divide will bring another period of afternoon showers and thunderstorms Thursday into the weekend. Beyond the extended forecast (aka next weekend), ensembles are beginning to hint at a more impactful period as they are in solid agreement of PWATS increasing to near an inch. This type of signal definitely raises some flags for the potential for heavy precipitation and relatively stronger thunderstorms during this period, but it is too far out in the forecast to make any specific conclusions. This will be something we keep an eye over the next week. /vmt && .AVIATION... 18Z TAFS: VFR conditions are expected through the period for prevailing conditions at area air fields. The TAF sites with the highest probabilities of seeing thunderstorms include GEG, SFF, and COE. There is a 20-30% chance of thunderstorms occurring at those locations. Confidence is low on exact timing of VCTS at the TAF sites, but have included this at GEG, SFF, COE, EAT to show increasing probabilities and the uptick in convection. As with any storms that develop, periods of gusty and erratic winds and heavy rain are expected. && .PRELIMINARY POINT TEMPS/POPS... Spokane 76 55 77 54 81 53 / 50 40 10 0 0 0 Coeur d'Alene 73 54 75 54 80 52 / 70 40 20 10 0 0 Pullman 71 53 74 52 79 51 / 40 40 20 0 0 0 Lewiston 79 59 82 58 87 59 / 40 30 20 10 0 0 Colville 78 51 79 51 81 49 / 50 30 20 10 0 0 Sandpoint 71 52 73 53 79 51 / 70 40 30 10 0 0 Kellogg 68 55 70 54 77 53 / 80 50 40 10 0 0 Moses Lake 83 54 85 52 86 52 / 20 20 0 0 0 0 Wenatchee 82 55 84 54 84 54 / 30 10 0 0 0 0 Omak 83 56 85 55 85 53 / 30 20 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:25 PM PDT | Special Weather Statement | OTX | Spokane | 35 min |
| May 26, 6:17 PM PDT | Areal Flood Advisory | OTX | Stevens | 3 hr |
| May 27, 6:11 AM PDT | Areal Flood Advisory | OTX | Ferry | 7 hr |
| May 27, 12:02 PM PDT | Areal Flood Advisory | OTX | Pend Oreille, Stevens | 3 hr |
| May 27, 12:32 PM PDT | Special Weather Statement | OTX | Stevens | 28 min |
| May 27, 12:53 PM PDT | Special Weather Statement | OTX | Lincoln | 37 min |
| May 27, 12:59 PM PDT | Special Weather Statement | OTX | Pend Oreille | 31 min |
| May 27, 1:02 PM PDT | Special Weather Statement | OTX | Ferry | 28 min |
| May 27, 1:16 PM PDT | Special Weather Statement | OTX | Stevens | 29 min |
| May 27, 1:33 PM PDT | Special Weather Statement | OTX | Lincoln | 27 min |
| May 27, 1:39 PM PDT | Flash Flood Warning | OTX | Okanogan | 85 min |
| May 27, 1:39 PM PDT | Special Weather Statement | OTX | Stevens | 36 min |
| May 27, 1:57 PM PDT | Special Weather Statement | OTX | Stevens | 33 min |
| May 27, 2:01 PM PDT | Areal Flood Advisory | OTX | Okanogan | 84 min |
| May 27, 2:07 PM PDT | Areal Flood Advisory | OTX | Okanogan | 87 min |
| May 27, 2:07 PM PDT | Special Weather Statement | OTX | Lincoln | 23 min |
| May 27, 2:25 PM PDT | Areal Flood Advisory | OTX | Lincoln | 2 hr |
| May 27, 2:38 PM PDT | Areal Flood Advisory | OTX | Stevens | 69 min |
| May 27, 2:43 PM PDT | Special Weather Statement | OTX | Lincoln | 32 min |
| May 27, 2:51 PM PDT | Special Weather Statement | OTX | Lincoln | 24 min |
| May 27, 3:05 PM PDT | Special Weather Statement | OTX | Douglas | 40 min |
| May 27, 3:16 PM PDT | Areal Flood Advisory | OTX | Lincoln, Spokane, Stevens | 80 min |
| May 27, 3:33 PM PDT | Areal Flood Advisory | OTX | Lincoln | 51 min |
| May 27, 3:34 PM PDT | Special Weather Statement | OTX | Douglas | 41 min |
| May 27, 3:38 PM PDT | Areal Flood Advisory | OTX | Spokane | 3 hr |
| May 27, 3:43 PM PDT | Flash Flood Warning | OTX | Douglas, Grant | 3 hr |
| May 27, 3:43 PM PDT | Special Weather Statement | OTX | Grant | 32 min |
| May 27, 3:59 PM PDT | Areal Flood Advisory | OTX | Grant | 2 hr |
| May 27, 4:48 PM PDT | Areal Flood Advisory | OTX | Douglas, Grant | 117 min |
| May 27, 4:49 PM PDT | Areal Flood Advisory | OTX | Grant, Lincoln | 2 hr |
Nearby
Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.